The other day I heard a report on NPR about a young man who apparently was on an Amtrack train and started to act strangely. The conductor thought the problem was drug or alcohol-related and stopped the train somewhere in New Mexico and escorted the young man off the train which was their policy. The young man apparently then ran off into the woods but fortunately was later retrieved by local officials who eventually sorted things out.
As it turns out, the young man had been diagnosed with type 1 diabetes the day before and had been started on insulin injections. His strange behavior was in fact drug-related but nothing illicit- it was hypoglycemia (low blood sugar) from his insulin injections. The Amtrack officials claimed they were “just following their written policies.” This is not the first time I have heard of patients with diabetes who were having hypoglycemia thought to be strange behavior due to drugs or alcohol. I remember one patient of mine from several years ago who went to New Orleans for Mardi Gras. He had type 1 diabetes and was generally in excellent control. Apparently he had 1 drink (his blood alcohol level was not elevated) and became hypoglycemic, probably from increased activity and insufficient food intake. He began acting strangely and decked a police officer who was trying to arrest him for likely alcohol intoxication or illicit drug effects. The unfortunate young man was beaten by the police and jailed until he developed diabetic ketoacidosis 3-4 days later- no one had bothered to believe what the young man was saying – that he had diabetes and was having hypoglycemia. The patient did survive the ordeal but barely.
These two stories (I could curl your hair with story after story about the effects of hypoglycemia in patients with diabetes- not all of them ended well) illustrate how important it is for people who take insulin or other medications that can cause hypoglycemia (e.g., sulfonylureas) to take precautions when away from peple who know about their diabetes and how to recognize and treat hypoglycemia. For sure they should wear a medical ID- a necklace or a bracelet that identifies them as having diabetes. They should also carry a wallet card that identifies them has having diabetes (and what should be done if they are found unconscious or acting strangly). They should also carry some form of rapidly-acting carbohydrate such as glucose tablets (available at most every pharmacy). They should also test their blood sugar levels frequently and ALWAYS before driving a motor vehicle or undertaking a potentially hazardess activity (e.g., scuba diving).
People who deal with the public, particularly those who might have to deal with emergencies (e.g., police, firefighters) need to be trained to consider hypoglycemia when dealing with a person who exhibits stange behavior, has a seizure, or is found unconscious- all EMTs know to always rule out hyopglycemia when dealing with such behaviors (they also know to check for medical IDS!). I would be willing to bet that the youg man on the train was not wearing a medical ID and I know my Mardi Gras patient was not wearing an ID.
- FDA Panel Rejects Rimonabant 14-0: Why?
- Do Physicians Waste Valuable Time With Idle Chitchat During Patient Assessments?